This site is intended for health professionals only
Jeffrey K Aronson
MB ChB DPhil
Department of Clinical Pharmacology
Drugs and the potential adverse reactions that they can cause should always be considered in the differential diagnosis of neurological disorders.
Drug-induced extrapyramidal disorders
Drugs that are antagonists at dopamine receptors in the brain can cause parkinsonism or worsen Parkinson’s disease. These include the antiemetic drug metoclopramide and drugs that are used in the treatment of schizophrenia (eg, phenothiazines such as chlorpromazine, butyrophenones such as haloperidol and thioxanthenes such as flupenthixol). Parkinsonism has also occasionally been reported with other drugs, including lithium and tricyclic antidepressants. If it is not possible to reduce the dose, drug-induced parkinsonism can be treated with anticholinergic drugs, such as trihexyphenidyl, biperiden and procyclidine; L-dopa, however, should not be used. Dopamine receptor antagonists can also cause acute dystonias, in which case the drug should be withdrawn and intravenous (IV) benzatropine or procyclidine should be administered. Newer antipsychotic drugs, such as clozapine, olanzapine and risperidone, which are more selective for dopamine D(2) receptors and have effects on other receptors, do not usually cause these adverse effects, although occasional cases have been reported.
Akathisia, a feeling of restlessness, is common in people taking dopamine receptor antagonists and may be relieved by diphenhydramine.
Tardive dyskinesia occasionally complicates the long-term treatment of schizophrenia with antipsychotic drugs. This disorder is exceptionally difficult to treat and does not always respond to drug withdrawal. Antiparkinsonian drugs, which can worsen the disorder, should be discontinued. Tardive dyskinesia occasionally responds to an increase in the dose of neuroleptic drug, and lithium can also be beneficial.
Neuroleptic malignant syndrome, which is an uncommon response to dopamine receptor antagonists, can also occur in patients with Parkinson’s disease after withdrawal of L-dopa or dopamine agonists, or by the addition of lithium. The features of this syndrome are fever, rigidity, autonomic dysfunction and altered consciousness. Serum creatine kinase activity is increased, and leukocytosis may occur. The drug should be withdrawn and the symptoms treated. In severe cases, dantrolene IV is usually effective. This syndrome must be distinguished from the serotonin syndrome, which is due to the excessive effects of drugs that enhance serotonin (5-HT) function, such as tricyclic antidepressants and selective serotonin reuptake inhibitors (SSRIs). In individuals taking SSRIs, it can be precipitated by addition of lithium. This syndrome presents with fever and hyperactivity and responds to dopamine receptor antagonists.
Peripheral neuropathies caused by drugs result from primary demyelination or from axonal degeneration with secondary demyelination; or most often from a combination of these two mechanisms. The risk of drug-induced neuropathy is increased in diabetes mellitus and alcoholism.
Isoniazid causes a neuropathy by altering pyridoxine metabolism, and patients who take isoniazid at a dosage of >5mg/kg/day should also take pyridoxine (10mg/day).
Amiodarone causes a peripheral neuropathy by lipofucsin deposition and primary demyelination.
The peripheral neuropathy caused by vinca alkaloids is associated with an autonomic neuropathy, which can cause postural hypotension and bladder dysfunction. It typically occurs after about two months and resolves after withdrawal.
Subacute myelo-optic neuropathy, which was described in Japan in the 1970s, was due to large doses of the antidiarrhoeal drug clioquinol (enterovioform), perhaps because it altered zinc metabolism.
Carpal tunnel syndrome has occasionally been attributed to drugs, including danazol, through an unknown mechanism.
Occasionally, immunisation against diphtheria, pertussis or typhoid can cause a polyradiculopathy. When Guillain–Barré syndrome occurs, it is often after the use of a vaccine, such as for influenza or hepatitis B.
Muscle cramps and aches are occasionally due to drugs such as bumetanide, salbutamol, cimetidine or lithium. More serious myopathies occasionally occur. The most common form of drug-induced myopathy, which is caused by corticosteroids, is typically symmetrical and primarily affects proximal leg muscles, although it can also affect proximal arm muscles and, in severe cases, distal muscles.
The eosinophilia–myalgia syndrome was initially attributed to tryptophan (used to treat depression) but it is now thought to have been due to a contaminant produced by fermentation during the synthesis of tryptophan.
Drug-induced myasthenia has been occasionally reported with a variety of drugs (such as penicillamine) at varying times after the start of therapy and with widely varying dosages. The disorder can be immunological and associated with acetylcholine receptor antibodies; it is reversible on withdrawal. Drugs that cause myasthenia by blocking neuromuscular transmission include aminoglycoside antibiotics, b-blockers and phenytoin.
Rhabdomyolysis is a serious adverse effect of the statins. It is uncommon with most statins if they are taken alone, but the combination of a statin with a fibrate is associated with an increased risk. This combination should be initiated only by specialists for patients with severe hyperlipidaemia. Drug interactions that enhance the actions of cerivastatin led to a high incidence of rhabdomyolysis, and the drug was withdrawn.
Neurogenic bladder dysfunction
Anticholinergic drugs (eg, trihexyphenidyl) reduce bladder tone and can cause urinary retention, especially in men with prostatic enlargement. Other drugs with anticholinergic effects include tricyclic antidepressants, quinidine and disopyramide. It is sometimes forgotten that some drugs used to treat disorders of gastrointestinal motility (eg, dicyclomine) have anticholinergic effects and can, therefore, cause urinary retention
Drug-induced headache is usually due to dilatation of extracranial blood vessels by vasodilators, such as nitrates and calcium channel blockers. Swallowing a sublingual tablet of glyceryl trinitrate as soon as the angina is relieved may prevent the headache.
Large frequent doses of analgesics sometimes cause chronic headache. The mechanism of this adverse reaction is unknown, and because it is paradoxical it can be difficult to diagnose. Increased frequency of headaches has also been reported as an adverse effect of triptans (5-HT(1a) receptor agonists that are used to treat migraine).
Headaches are occasionally due to acute severe hypertension, which can be caused by the “cheese reaction” – when a patient taking a monoamine oxidase (MAO) inhibitor eats food containing tyramine or other amines (eg, sympathomimetic drugs for “cold cures”). These amines are usually metabolised by MAO type A in the gut. In the presence of an MAO inhibitor, however, the amine is absorbed, enters nerve endings and displaces noradrenaline, the metabolism of which is also inhibited by the MAO inhibitor. Noradrenaline causes the hypertensive reaction. Treatment of hypertension is carried out with an alpha-blocker, such as phentolamine IV. This adverse reaction is less likely in patients taking selective MAO inhibitors, such as the selective MAO type B inhibitor selegiline (used in the treatment of Parkinson’s disease) and the selective MAO type A inhibitor moclobemide (used for depression and phobias). Nevertheless, patients taking these drugs should be advised against eating large amounts of tyramine-rich foods and should avoid sympatho-mimetic drugs in cold cures.
Drowsiness, coma and encephalopathy
Psychoactive drugs can cause drowsiness and, in excess, coma; their effects are enhanced by alcohol.
Coma is a risk of hypoglycaemia and can occur with oral hypoglycaemic drugs, particularly sulphonylureas (such as gliclazide and glibenclamide) and insulin.
Drugs that do not primarily act on the brain can occasionally cause an encephalopathy. This adverse reaction has been reported with cisplatin and vidarabine. Carnitine is essential for the transport of fatty acids through the mitochondrial membrane for beta-oxidation, and carnitine deficiency can cause a hyperammonaemic encephalopathy. This can be due to sodium valproate and some beta-lactam antibiotics (such as cefetamet pivoxil, cefteram pivoxil, pivampicillin or pivmecillinam).
Rapid diuresis should be avoided in patients with hepatic ascites, as it can cause encephalopathy.
There is a small risk of thrombotic stroke in women taking oral contraceptives, with an estimated mortality rate of five per million per year. Other drugs that have been implicated in thrombotic stroke include cocaine and anabolic steroids. The risk of haemorrhagic stroke is increased in patients taking anticoagulants; in patients whose risk of cerebral embolism in atrial fibrillation is low, the risk of haemorrhage due to warfarin may be greater, and the benefit:harm ratio can be difficult to assess.
Anticonvulsants can cause seizures in toxic doses. Careful monitoring of therapy is important, particularly in the early stages of treatment, and avoidance of toxicity can be guided by plasma concentration measurement.
Phenothiazines lower the seizure threshold and can cause seizures, as can tricyclic antidepressants and maprotiline; SSRIs do not appear to cause this adverse reaction.
Abrupt withdrawal of baclofen can cause rebound spasticity and seizures; thus, baclofen should always be withdrawn slowly.
Penicillin-based antibiotics can cause seizures at high doses or in patients with renal insufficiency. As they also cause this adverse reaction after intrathecal administration, these antibiotics should either be given at very low doses by this route or be avoided altogether.